What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 7:13 AM EST, 42 minutes earlier.
Area forecast discussion, May 19, 7:13 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 AM EDT Fri May 19 2017
.UPDATE...
Issued at 813 AM EDT FRI MAY 19 2017
Scattered showers and thunderstorms have developed and are mainly
moving off to the east, affecting locations mainly south of the
Mountain Parkway. This activity should diminish towards the late
morning hours, as forcing relaxes. There is some question as to
the potential of redevelopment during peak heating. The latest
HRRR suggests another more organized batch of convection to move
in from central Kentucky, so will leave in the current uptick in
convection later in the day.
&&
.SHORT TERM...(Today through Saturday)
Issued at 353 AM EDT FRI MAY 19 2017
The latest surface map features retreating high pressure off of
the Carolina Coast, with a quasi-stationary front aligned from the
Ohio Valley to the southern Plains. Aloft, a high pressure ridge
remains poised across the Gulf of Mexico, with an upper level low
spiraling near the Four Corners region. Moisture has been on the
increase across eastern Kentucky, with temperatures running
several degrees warmer in the cooler valleys compared to this time
yesterday.
The models are in good agreement through the short term, with the
upper level low gradually shifting to the east through the first
half of the weekend. For eastern Kentucky, a continuation of well
above normal temperatures as well as the threat of some scattered
convection will be the rule.
For today, a subtle short wave trough will bring enough forcing
to allow for some scattered convection through this morning. Once
this feature exits by early this afternoon, there may be a lull in
the activity, before a slight uptick occurs late in the day, with
peaking heating. Temperatures today will top out in the low to mid
80s.
Expect convection to die off quickly this evening, with perhaps
another slight increase in coverage near and north of the Mountain
Parkway towards dawn once again, as a warm front develops to our
west and northwest. Lows will be in the low to mid 60s. On
Saturday, POPs will likely be less, as the upper level ridge
reasserts itself, and flow backs at the low levels. The latest NAM
and CAMs support this scenario. As such, have undercut the
blended POPs and gone with warmer highs. Temperatures will rebound
to the mid to upper 80s, perhaps threatening a few record highs.
.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM EDT FRI MAY 19 2017
The period will be met with upper level ridge breaking down and
heights gradually falling, as an upper level low ejects into the
upper Midwest. At the surface, an area of low pressure will eject
with the upper low and a trailing cold front will begin to march
east. This will spread rain showers and thunderstorms east into
the region early Sunday morning into Sunday night. Main concern
will be for some of these storms could bring brief heavy rainfall
given the higher PWAT values and fairly high freezing levels.
Otherwise storms should be tame given the lack of shear based on
the forecast soundings. In the wake of the front a surface high
will progress east as heights continue to decline. This will bring
drying conditions to the region and probably some ridge/valley
splits on Monday night into Tuesday morning.
The models do begin to diverge some as we move through the
remainder of the forecast period. However, the latest ECMWF seems
to be leaning toward the 00Z GFS. A deep upper low is expected to
form in the Upper Midwest and this will progress east. The base of
this trough will swing through the region by late in the period.
That said, a front will progress through the region Late Tuesday
into Wednesday. Given the timing remains more uncertain on this
trough and how it will evolve will lean closely to the blended
POPs for now. Despite the uncertainties the amplitude of the
trough will bring temperatures down near and even below normal for
this time of year by the end of the week, with afternoon highs
remaining in the upper 60s Wednesday into Thursday. The CIPS
analog and CPC also show this in the 6 to 10 day temperature
outlooks.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 813 AM EDT FRI MAY 19 2017
A passing short wave trough will continue to allow for scattered
convection across southeastern Kentucky through 16z. This will
bring MVFR to IFR conditions across locations directly in the
path of showers and thunderstorms. The convective coverage will
likely diminish into early this afternoon, with some storms
possibly redeveloping late in the day, before diminishing once
again this evening. Winds will remain light and variable through
this morning, before becoming southwest at 5 to 10 kts during the
afternoon hours.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, May 19, 3:11 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
411 AM EDT Fri May 19 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
411 AM EDT Fri May 19 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms are expected through early
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible at times from Saturday through
early Monday morning, and from Tuesday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GEOGERIAN
In the hours before
Special weather statement, May 19, 6:01 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 AM EDT FRI MAY 19 2017
KYZ107-109-110-112-191130-
Breathitt-Floyd-Johnson-Magoffin-
701 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...
At 701 AM EDT, a strong thunderstorm was located over Tiptop, or 8
miles south of Salyersville, moving east at 35 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Martin, Allen,
Fredville, Oaklawn Estates, Bammer, Fitz, Gunlock, Lancer, Carver,
Daisydell, Burning Fork, Meally, Collista, Orchard, West Van Lear and
Dotson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3752 8316 3769 8321 3784 8271 3757 8263
TIME...MOT...LOC 1101Z 256DEG 30KT 3763 8310
GEOGERIAN
Special weather statement, May 19, 6:19 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 AM EDT FRI MAY 19 2017
KYZ068-069-111-114-191145-
Jackson-Lee-Owsley-Rockcastle-
719 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...JACKSON...
EAST CENTRAL ROCKCASTLE AND SOUTHWESTERN LEE COUNTIES...
At 719 AM EDT, a strong thunderstorm was located over Dango, or 8
miles southwest of McKee, moving east at 35 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
McKee, Carico, Travellers Rest, Blake, Robinet, Zekes Point, Shop
Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Horse Lick,
Earnestville, Hurley, Settle Store, Delvinta, Moores Creek, Parrot
and Johnetta.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3742 8423 3754 8379 3734 8372 3735 8378
3733 8379 3733 8383 3730 8387 3727 8406
3728 8405 3730 8410 3732 8410 3734 8412
3731 8414 3730 8419
TIME...MOT...LOC 1119Z 255DEG 29KT 3736 8411
GEOGERIANSpecial weather statement, May 19, 6:49 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
749 AM EDT FRI MAY 19 2017
KYZ119-120-191215-
Martin-Pike-
749 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN AND NORTHWESTERN
PIKE COUNTIES...
At 748 AM EDT, a strong thunderstorm was located over Heenan, or 12
miles west of Williamson, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Forest Hills, Rural, Moree, Gulnare, Turkey Creek, Belfry, Hatfield
Station, Heisey, Coalpoint, Heenan, Whitepost, Pleasant, Conder,
Sidney, Oppy, Piso, Laura, Varney, McClure and Jarad.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3762 8219 3760 8255 3768 8258 3768 8256
3769 8259 3774 8261 3781 8238 3776 8233
3776 8231 3774 8233 3770 8230 3767 8230
3765 8223 3763 8222 3763 8219 3765 8218
3763 8217
TIME...MOT...LOC 1148Z 256DEG 29KT 3768 8250
GEOGERIAN